Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 17, NWS Kansas City, MO

April 11, 2020Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2020, 8:09 PM CDT for Clay County, Platte County, Missouri. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 8:09 PM CDT (01:09 UTC)
Expired
Apr 11, 2020, 8:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:10 PM CDTHAIL 11 Nne Lake Waukomis, MO
Apr 11, 8:12 PM CDTHAIL 12 Nw Platte Woods, MO
Apr 11, 8:12 PM CDTHAIL 1Lake Waukomis, MO
Apr 11, 8:20 PM CDTHAIL 13 Ne Lake Waukomis, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KEAX 120109
SVREAX
MOC047-165-120145-
/O.NEW.KEAX.SV.W.0017.200412T0109Z-200412T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
809 PM CDT Sat Apr 11 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Clay County in west central Missouri...
  Southeastern Platte County in west central Missouri...

* Until 845 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located over Lake
  Waukomis, or near Gladstone, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
  Riverside, Weatherby Lake, Claycomo, Pleasant Valley, Lake
  Waukomis, Glenaire, Platte Woods, Oakview, Northmoor, Missouri
  City, Houston Lake, River Bend, Mosby and Oakwood Park.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 8 and 28.
 Interstate 29 between mile markers 0 and 10.
 Interstate 635 between mile markers 9 and 12.
 Interstate 435 between mile markers 38 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 9445 3937 9428 3924 9426 3924 9429
      3919 9433 3918 9439 3920 9440 3918 9441
      3915 9466 3918 9466 3919 9469 3925 9472
TIME...MOT...LOC 0108Z 241DEG 36KT 3923 9461 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
1 follow-up statement
622 
WWUS53 KEAX 120145
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Sat Apr 11 2020

MOC047-165-120155-
/O.EXP.KEAX.SV.W.0017.000000T0000Z-200412T0145Z/
Clay MO-Platte MO-
845 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND SOUTHEASTERN PLATTE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.

LAT...LON 3945 9445 3937 9428 3924 9426 3924 9429
      3919 9433 3918 9439 3920 9440 3918 9441
      3915 9466 3918 9466 3919 9469 3925 9472
TIME...MOT...LOC 0145Z 241DEG 36KT 3939 9423 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:27 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 11, 6:27 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Sat Apr 11 2020

.Discussion...
Issued at 237 PM CDT SAT APR 11 2020

Precipitation has largely shifted east out of the forecast area as
of early this afternoon. In the wake of morning convection,
partially cleared skies and breezy southwesterly winds allowed for
temperatures to quickly warm into the 60s and low 70s across the
western half of the CWA. With continued moisture transport, clouds
have quickly filled back into the area over the past couple of
hours, likely limiting temperatures from warming only a few more
degrees for the remainder of the afternoon.

Attention turns to an area of surface convergence expected to evolve
early this evening near the I-70 corridor of eastern Kansas into
western Missouri. This zone will be the most probable area for
convection to develop around/just after sunset, gradually
moving/expanding east-northeastward. Thunderstorms will be an
environment supportive of some severe potential in the form of large
hail and gusty winds, with the greatest chance of severe weather over
eastern Kansas and western Missouri. Eastward extent of instability
will fall out rather abruptly, so expect convection to weaken as
storms develop/move east of the KC Metro. This general area of
convection will shift east of the area prior to sunrise, and outside
of a few scattered showers, may see a lull in activity moving into
Sunday morning. This will change as additional convection forms
along/behind a slowly moving cold front and the approach of strong
large scale ascent associated with the primary upper low ejecting
into the Ozark Plateau. While the entire warm sector will have an
environment to support thunderstorms, the best instability is
projected to remain SW of the CWA over SE KS/SW MO, resulting in the
most robust convection outside of the forecast area. Still cannot
rule out a few storms briefly producing hail up to quarter size.

Post-frontal, temperatures will steadily fall and wind speeds
will rapidly increase. In fact, Sunday night looks downright
unpleasant, with sustained wind speeds of 20-30mph and gusts up to
40mph. Factor in the cool temperatures, wind chills Sunday night
into Monday morning will likely be in the teens.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 619 PM CDT SAT APR 11 2020

A busy forecast with multiple rounds of thunderstorms, low
ceilings, frontal passage, and high winds. The first threat
tonight will be a round of strong to severe thunderstorms that
will for up over eastern KS and move into Missouri in the next
hour or two. The storms will stay along and north of the I-35 and
move into north central Missouri over time. High winds and large
hail will be a threat with these storms as they push through.
Storm intensity will lower after 3-4Z with some isolated lightning
possible through 7-8Z. MVFR ceilings will move into the area after
the storms and stick around through the morning timeframe. Low
level moisture advection will continue to lower the clouds with
IFR conditions possible after sunset. A cold front will move
through the area from 18-21Z tomorrow from the NW to the SE. This
front will bring a line of showers and thunderstorms along with a
quick wind shift form S to the NW. With that wind shift will be an
increase in winds quickly with gusts going from 25kts to 35kts by
the afternoon. Winds will be the main impact tomorrow afternoon
with possible peak gusts near 40kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham
Hazardous weather outlook, Apr 11, 3:50 AM CDT, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Sat Apr 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and a few thunderstorms may be possible today
 however theses storms will not be severe. Later this evening, a
 cold front will approach the area and thunderstorms will develop
out ahead of it. A few of these storms may be strong with a isolated
severe storm possible. Hail up to the size of quarters with wind
gusts 30 to 50 mph will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few strong to isolated severe storms will again be possible on
 Sunday as a strong cold front moves through the area.

 Behind the cold front, well below normal temperatures are expected
 with freezing conditions expected Monday through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 11, 7:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
733 PM CDT Sat Apr 11 2020

KSZ103-104-MOZ028-029-120115-
Wyandotte KS-Leavenworth KS-Platte MO-Clay MO-
733 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...CENTRAL
LEAVENWORTH...SOUTHWESTERN CLAY AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Gladstone, Lansing, Smithville, Bonner Springs, Parkville,
Platte City, Basehor, Edwardsville, North Kansas City, Riverside,
Weatherby Lake, Kansas City Kansas, Kansas City, Lake Waukomis,
Ferrelview, Avondale, Platte Woods, Oakview and Northmoor.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 419.
 Interstate 35 in Missouri between mile markers 6 and 8.
 Interstate 29 between mile markers 0 and 19.
 Interstate 635 between mile markers 4 and 12.
 Interstate 435 between mile markers 10 and 43.
 Kansas Turnpike between mile markers 216 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3939 9475 3934 9453 3914 9455 3905 9482
      3906 9487 3903 9489 3901 9496 3910 9507
TIME...MOT...LOC 0032Z 234DEG 29KT 3909 9498

Leighton
Local storm report, Apr 11, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 N PARKVILLE           39.21N 94.68W
04/11/2020  E0.88 INCH       PLATTE             MO   PUBLIC

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:33 PM CDTSpecial Weather StatementEAXPlatte42 min
Apr 11, 8:32 PM CDTSpecial Weather StatementEAXPlatte43 min
Apr 11, 8:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte46 min
Apr 11, 8:54 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb36 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb38 min
Apr 11, 9:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan31 min
Apr 11, 9:34 PM CDTSpecial Weather StatementEAXWorth41 min
Apr 11, 9:40 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Harrison35 min
Apr 11, 9:52 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth38 min
Apr 12, 1:59 AM CDTSpecial Weather StatementEAXJackson46 min
Apr 12, 4:09 AM CDTFreeze WarningEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 19 more30 hr
Apr 12, 4:09 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more24 hr
Apr 12, 12:10 PM CDTSpecial Weather StatementEAXBates, Cass50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.